Idaho, 2013Damaging Winds in Idaho, July 4, 2013
July 4, 2013 · NWS BOI · 3 events in 3 counties and zones
An upper level trough combined with aftenoon heating leading to the development of strong to severe thunderstorms over parts of South Central Idaho on the 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough combined with aftenoon heating leading to the development of strong to severe thunderstorms over parts of South Central Idaho on the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 4, 1:50 PM MST, 4 hours earlier.
Area forecast discussion, Jul 4, 1:50 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
250 PM MDT THU JUL 4 2013
.SHORT TERM...TONIGHT THROUGH SATURDAY...A SMALL AREA OF
THUNDERSTORMS OVER FAR NORTHWEST NEVADA HAS BEEN MOVING E-NE AND
WILL BE MOVING INTO EXTREME SOUTHERN HARNEY COUNTY BY 3 PM MDT. THIS
COMPLEX OF STORMS WAS ASSOCIATED WITH A SHORT WAVE AS SEEN IN WATER
VAPOR IMAGERY. MODELS CONTINUE TO SHOW SHOWERS/STORMS INITIATING
ACROSS SOUTHERN HARNEY/SOUTHERN MALHEUR COUNTIES INTO OWYHEE COUNTY
ASSOCIATED WITH THIS FEATURE THROUGH THIS EVENING. NORTHWEST WINDS
BROUGHT DRIER AIR INTO THE REMAINDER OF THE CWA AS DEWPOINTS ARE
CONSIDERABLY LOWER THAN YESTERDAY. CONVECTION WILL WEAKEN AFTER
SUNSET BUT MAY LINGER ALONG THE NEVADA BORDER THROUGH FRIDAY
MORNING. ON FRIDAY...AN UPPER LEVEL TROUGH WILL SHARPEN BUT REMAIN
TO OUR WEST. THE AIR MASS WILL BE SOMEWHAT DRIER AND LESS FAVORABLE
FOR THUNDERSTORMS. HOWEVER...SOUTHWEST WINDS ALOFT WILL BECOME
MORE FAVORABLE AND LEND A LITTLE MORE SUPPORT FOR THUNDERSTORMS OVER
THE SOUTHWEST HIGHLANDS...SOUTHERN TWIN FALLS COUNTY...AND THE
EASTERN SIDES OF THE BOISE/WEST CENTRAL MTNS FRIDAY AFT-EVE. THE
UPPER TROUGH AXIS WILL REMAIN TO OUR WEST ON SATURDAY. DRIER AIR
WILL CONTINUE TO MOVE INTO THE AREA SUCH THAT THE ONLY AREA THAT
WILL HAVE ENOUGH MOISTURE/INSTABILITY FOR CONVECTION WILL BE FROM
ABOUT TWIN FALLS SOUTH. TEMPERATURES WILL BE A LITTLE LOWER BOTH
DAYS ALTHOUGH HIGHS WILL STILL BE A FEW DEGREES ABOVE NORMAL.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...WITH A WEAK UPPER
LEVEL TROUGH TO OUR WEST...WEAK SW FLOW ALOFT WILL CONTINUE THROUGH
MONDAY. THE FLOW FLATTENS TO WESTERLY MONDAY EVENING THROUGH LATE
TUE BEFORE GOING BACK INTO SW FLOW WED AND THU AS ANOTHER TROUGH
SETS UP OFF THE PAC COAST OF CANADA AND EXTENDS DOWN ALONG THE U.S.
COAST. UNLIKE RECENT DAYS...MOISTURE WILL BE HARD TO COME BY IN THIS
FLOW AND WE REDUCED POPS SAT NIGHT THROUGH TUE. TEMPS WILL BE AROUND
5 DEGREES ABOVE NORMAL THROUGH THE PERIOD. WINDS WILL BE LIGHT.
WEDNESDAY A SHORTWAVE RIDGE BUILDS OVER THE CWA AND TEMPERATURES
WARM TO AROUND 5-10 DEGREES ABOVE NORMAL. THURSDAY THE RIDGE MOVES
EAST AND ALLOWS FOR A CHANCE OF INCREASED POPS IN THE NORTHERN ZONES.
&&
.AVIATION...VFR...WITH ISOLATED TO SCATTERED THUNDERSTORMS SOUTH OF
LINE FROM 70 MILES SW OF KBNO TO KREO TO 50 MILES SW OF KBOI TO
KTWF...FROM 21Z TO 08Z. STORMS MAY CONTAIN GUSTS TO 50 MPH AND BRIEF
MVFR CONDITIONS. SURFACE WINDS WILL OTHERWISE BE LIGHT WEST TO
NORTHWEST. WINDS ALOFT AT 10K FT WILL BE WESTERN AT 15 TO 20 KTS.
WEEKEND OUTLOOK...VFR WITH A DECREASING CHANCE OF STORMS AND LIGHT
WINDS SFC AND ALOFT.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING FROM 9 AM TO 9 PM FRIDAY IDZ423-426.
OR...NONE.
&&
WEATHER.GOV/BOISE
SHORT TERM...BW
LONG TERM....SP/KA
AVIATION.....SP
Hazardous weather outlook, Jul 4, 4:55 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
555 AM MDT THU JUL 4 2013
IDZ011>016-028>030-033-ORZ061>064-051200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
555 AM MDT THU JUL 4 2013 /455 AM PDT THU JUL 4 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 4, 2:58 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
358 PM MDT THU JUL 4 2013
ORZ063-042245-
MALHEUR OR-
258 PM PDT THU JUL 4 2013
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...
UNTIL 345 PM PDT/445 PM MDT/.
AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF MCDERMITT...MOVING
NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH AND
BRIEF HEAVY RAIN ARE EXPECTED WITH THIS STORM. THE STORM WILL CROSS
HIGHWAY 95 BETWEEN MILE MARKERS 88 AND 105 BETWEEN 315 PM PDT AND
345 PM PDT.
THE THUNDERSTORM WILL BE NEAR...
SCHOOLHOUSE HILL AND TWIN PEAKS AROUND 255 PM PDT...
BLUE MOUNTAIN PASS AROUND 320 PM PDT...
BASQUE STATION AROUND 430 PM MDT...
OVERSHOE PASS AROUND 445 PM MDT.
LAT...LON 4257 11777 4239 11753 4213 11794 4226 11812
TIME...MOT...LOC 2155Z 225DEG 15KT 4226 11794
Special weather statement, Jul 4, 5:44 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
644 PM MDT THU JUL 4 2013
IDZ012>014-029-050130-
ADA ID-CANYON ID-BOISE ID-OWYHEE ID-ELMORE ID-
644 PM MDT THU JUL 4 2013
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
ADA COUNTY IN SOUTHWEST IDAHO...
SOUTHEASTERN CANYON COUNTY IN SOUTHWEST IDAHO...
CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
NORTHWESTERN OWYHEE COUNTY IN SOUTHWEST IDAHO...
AND SOUTHWESTERN BOISE COUNTY IN WEST CENTRAL IDAHO...
UNTIL 730 PM MDT.
AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF OUTFLOW WIND EXTENDING FROM MARSING TO 12 MILES NORTHWEST OF
MOUNTAIN HOME AFB...AND MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH PASSAGE OF THIS OUTFLOW.
THE OUTFLOW WIND WILL BE NEAR...
MELBA AROUND 640 PM MDT...
INITIAL POINT AROUND 645 PM MDT...
CINDER CONE BUTTE AROUND 650 PM MDT...
NAMPA AND KUNA AROUND 700 PM MDT...
BLACKS CREEK RESERVOIR AND BOISE STAGE STOP AROUND 710 PM MDT...
MERIDIAN AND BOISE AROUND 715 PM MDT.
LAT...LON 4378 11615 4335 11521 4308 11602 4350 11696
TIME...MOT...LOC 0042Z 245DEG 31KT 4349 11674 4317 11601
Thunderstorm Wind, Elmore
- When
- July 4, 5:50 PM MST to 6:05 PM MST
- Where
- Elmore County, (Muo)mountain Home A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.050, -115.870
A wind gust of 59 MPH was reported at the Mountain Home ASOS.
Thunderstorm Wind, Jerome
- When
- July 4, 6:51 PM MST to 7:10 PM MST
- Where
- Jerome County, 0.69 mi N of Jerome
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.730, -114.520
A wind gust of 60 MPH was reported at the Jerome ASOS.
Thunderstorm Wind, Twin Falls
- When
- July 4, 6:53 PM MST to 7:05 PM MST
- Where
- Twin Falls County, 0.86 mi SE of Twin Falls
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.560, -114.460
A wind gust of 60 MPH was reported at the Twin Falls ASOS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, July 4, 20132 deaths · 2 events
- Rip Currents in Florida, July 4, 20131 death · 5 injured · 2 events
- Rip Current in North Carolina, July 4, 20131 death · 3 injured · 1 event
- Flash Flood and Damaging Winds in South Carolina, July 4, 20131 death · 50 kt wind · 7 events
- Flash Flooding and Flood in North Carolina, July 4 to 5, 2013$2.8 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Vermont, July 4 to 5, 20131 injured · $875,000 · 8 events
- Hail and Damaging Winds in West Virginia, July 4, 2013$157,000 · 2 in hail · 11 events
- Flash Flooding in Utah, July 4 to 7, 2013$175,000 · 8 events
- Flash Flooding and Flooding in Alabama, July 4 to 6, 2013$60,000 · 21 events
- Flash Flood in New York, July 4, 2013$125,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 10, 2013$35,000 · 26 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2013$80,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455696, 455697, 455698.